• entries
  • comments
  • views

About this blog

adventures on accutane

Entries in this blog

I haven't had a painful cyst or whitehead in over 1 month!! Definitely took me a full 5 months to clear. I still get small noninflamed pimples, which don't bother me too much. Maybe one a week or every other week. Red marks are SLOWLY lightening. I started using Elta MD UV clear spf with niacinamide in it, which supposedly helps to decrease redness and irritation. It is a good sunscreen that has not broken me out. My derm said sunscreen is important to prevent the hyperpigmentation from worsening.

Unfortunately since it took me so long to clear my derm wants to keep me on it for a full 8 - 8.5 months. Still another two to go... Joints have been painful, face can be really dry at times if I don't stay hydrated, hands sometimes have a rash and I have had some issues with eyelid irritation. At this point, i've adjusted to the side effects and know that the higher my culmulative dose the less likely it is that the acne will return.

Dosing thus far:

1 - 40 mg Claravis

2 - 40 mg Claravis

3 - 60 mg Clavavis to Absorica (because my derm thought I wasn't absorbing the med well)

4 - 60 mg Ab

5 - 70 mg Ab

6 - 70 mg Ab (at the end of 6 months I am over the recommended 150 mg/kg)

7 - 70 mg Ab

For those of you just starting or frustrated thinking the medication isn't working...believe me it takes time! You'll have good days and really bad days. It will clear up...

I haven't posted for a while because not much has changed. I switched to Absorica a little over a month ago and noticed a little bit more joint discomfort and some dryer skin/lips. I continue to break out pretty consistently. They are still spots under the skin that turn into inflammed, painful whiteheads. Pretty rare that I get a cyst. I do get some smaller whiteheads that go away pretty fast. The hyperpigmentation is just awful. My derm still thinks i'm having too much activity for this late in the course. I'm debating starting spironolactone as well. Definitely thought things would be better...anyone else still having breakouts this late in the course?

Not Absorbing?

By lilem13,

I saw my derm this morning and she suspects i'm not absorbing the accutane well. She said I should be more red, dry and definitely noticing a decrease in breaking out at this point. She is switching me to the brand absorica, which can be taken without regards to meals. She said I should see changes within 10 days. Sounds like i'll be on it for another 3 months, which sucks. Anyway will post next week if anything exciting happens.

Not much new to report. Have 11 days left in month 3. Still breaking out. Will have a few good days where I don't break out, followed by a few bad days. Have a lot of under the skin bumps that will likely turn into pimples in the next few weeks. Side effects are pretty minimal thankfully. See my derm on Thursday. Not sure if i'll be increased from 60 to 80 mg. Still waiting for that miracle that everyone talks about...

Day 52 (Week 8)

By lilem13,

Not much new to report. Stilllllll breaking out. Nose is covered in what looks like whiteheads, it is gross. Have 8 more days until I start the 3rd month and increase from 40 mg to 60 mg. Chest breakouts are clear already thankfully. Face is noticeable more red, flush pretty easily and acne scars/hyperpigmentation are very apparent. Also still super dry and flaky. Other than face looking rough, feeling ok. Happy holidays & new year everyone! Hoping 2014 brings clear skin to all of us accutane users!!

Day 44 (Week 7)

By lilem13,

Saw Derm today (early due to the holidays). Will be increasing my dose to 60 mg for the third month. Now I'm scared about another flare! At least I'm nearing the 3rd month so hopefully things are calm.

I'm continuing to break out. Have about 2-4 actives at any given time. Still getting about a cyst/week. Today I also noticed that my chest is breaking out! I haven't had acne there ever. Is this normal?

Tried to get some makeup but unfortunately too dry & flaky. Ended up getting talked into a hydrating serum & a redness reducing moisturizer. We'll see if it helps...

Side effects more noticeable: very dry skin & peeling lips. Could be due to the cold, snowy weather. Oh and my face has been flushing a lot. The Derm says she knows I'm taking the accutane because I am red. Still no joint pain, eczema, etc. Cholesterol is slightly high but all other labs are ok. Cannot wait to be finished this course!!!!!!

Finished my first month, which was not fun!! Will be taking 40 mg again for the second month. Thankfully that initial breakout has calmed down. Have a lot of post inflammatory marks that will probably take forever to fade. Also still breaking out. Currently have 3 actives and for some reason accutane has to make them bigger, redder and painful. I'm so tired of waking up with new pimples!! My dermatologist said that things really get better between the 2nd and 3rd month. So i'm waiting patiently...

Not sure if I would have done accutane knowing that it would get that bad initially. Apparently it only happens to about 10% of people. Hope I don't regret this in the end.

As for side effects, skin is still flaky but manageable with cetaphil lotion. Obviously lips are shedding like crazy. Carmex is my best friend. Other than that, maybe a little more sore after workouts than normal but no crazy joint pain.

Can anyone recommend a good make up while using accutane (with the flaky skin)? Am going to California with my boyfriend next week and would like to find something to cover up the red marks. Thanks!

Good luck to all on this adventure for clear skin!

Start Of Week #4

By lilem13,

Well what I thought was the initial breakout was nothing compared to the actual initial breakout. It started on Day 20 and it's rough!! Everything is large, red, inflamed & painful! My acne is 100x worse than before I started. Of course, I am away at a conference for work. Tough to face my colleagues looking like this. Thankfully, my Derm prescribed a prednisone taper and azithromycin today. Hoping this kicks in quickly. She says that this can happen. I don't quite understand why it happens but I guess it's good that everything is clearing out. Just wish it didn't have to come out inflamed and angry!!

My biggest annoyance has been the fact that people feel the need to comment on my skin. While I was waiting for my prescription at cvs some strange man asked what was wrong with my face & if I was bruised. I turned bright red & told him it's pimples. I should have said it's none of your business. That's the tough thing about acne...I want to go out - face the world not caring but then some idiot makes a comment and I go back into hiding. I have my 1 month appointment next Monday. Really hoping month 2 has better things in store...

Start Of Week 3.

By lilem13,

The first month is definitely rough! New spots show up fast - what feels like overnight. Some heal quickly and others unfortunately are taking about a week; leaving yet another red mark. Trying not to pick or obsess as much as possible. Fortunately was able to get 4 cortisone shots before a wedding this weekend, which definitely helped. Wish I could just get inflamed pimple injected!

As far as side effects, skin is getting very dry and flaky. Started using cetaphil cream. Chapped lips still easily healed with aquaphor or carmex (no cracking or bleeding). Noticed hair is much less oily! Other than that feeling pretty good. Looking forward to moving past this initial breakout!!!

Week 2 - Day 10

By lilem13,

Definitely breaking out. Seems like things are surfacing quickly. Have about 2-3 very inflamed spots & many potentials, which stresses me out! As far as side effects, chapped lips (controlled with aquaphor & carmex) & flaky skin on chin and around nose. Minor joint pain (r knee). It's tough but I keep telling myself it has to get worse before better, I'm doing everything I can and it's only temporary. Unfortunately have a wedding this weekend. Seeing my Derm tomorrow for a cortisone shot. Hoping to pass this initial breakout quickly!!

Have been reading a lot of blogs prior to starting my treatment and thought it would be therapeutic to write about my accutane adventures...

I am a 31 year old female, with mild to moderate, persistent hormonal type acne (pustules/whiteheads mostly located around my mouth and on chin). My acne was controlled on Spironolactone 100 mg daily but was told by my dermatologist last March that I did not need it anymore. Starting in May, I would get one whitehead/pustule a month. In August, I noticed acne occurring with more frequency. I restarted the spironolactone and had a major initial breakout (new pimples in places I did not break out in: R cheek, jawline and temples/hairline in addition to mouth/chin), which has not let up. I tried ziana, acanya, finacea, solodyn, etc. I saw a new dermatologist who immediately recommended Accutane due to my treatment failure. I intially said no, but after much research and the possibility of a complete remission from acne - I changed my mind.

I took my first pregnancy test (I'm on yaz birth control) and that month before the 2nd pregnancy test was painful! I got my prescription last Monday. In the first week, I have noticed mildly chapped lips, some flaky skin easily controlled with cetaphil moisturizing cream. I had a headache for the first two days, which thankfully has subsided. No other side effects for now! In this week, I also noticed that comedones under the skin have been surfacing as whiteheads. My PIH from healing acne is much more pronounced so I am trying my best not to pick....is the redness normal? Anyway, i'll post in another week or so. Hoping this clears up soon and that there is not severe initial breakout. Good luck to everyone out there trying to combat acne!